Arkansas, 2009

Damaging Wind in Arkansas, October 1, 2009

October 1, 2009 · NWS JAN · 1 event in 1 county or zone

Showers and thunderstorms developed in association with a cold front. Some of the thunderstorms brought damaging winds to portions of southeast Arkansas, northeast Louisiana, and west Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in association with a cold front. Some of the thunderstorms brought damaging winds to portions of southeast Arkansas, northeast Louisiana, and west Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Oct 1, 7:48 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 1, 7:48 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
848 PM CDT THU OCT 1 2009

...SOME SEVERE STORMS POSSIBLE ACROSS THE WEST TONIGHT...

.UPDATE...THIS UPDATE WILL FOCUS ON THE CONVECTIVE POTENTIAL AND
STRONG/SVR STORM RISK FOR THE REST OF TONIGHT INTO EARLY FRI. OVER
THE PAST HOUR (00-01Z) THE CONVECTIVE CLUSTER TO OUR W/NW HAS
INTENSIFIED AND BECOME MORE ORGANIZED AS SEVERAL CELL MERGERS HAVE
OCCURRED. THIS ALSO HAS OCCURRED IN A VERY UNSTABLE AIRMASS WITH
STRONG FORCING DRIVING IT. THE 00Z SHV RAOB WAS PRETTY SOLID WITH
3000 J/KG OF MLCAPE AND DECENT LOW LEVEL TO DEEP LAYER SHEAR. THE
0-1 KM SHEAR WAS 25KTS WITH 200 M2/S2 OF 0-1KM SRH. DEEP LAYER
SHEAR WAS ALSO QUITE GOOD WITH 44KTS OF 0-6KM SHEAR. ALL THIS IS
BEING DRIVEN BY A FAIRLY LARGE UPPER LOW WHICH HAS TAKEN ON A NEG
TILT AND IS SPREADING STRONG ASCENT ACROSS THE ARKLATEX REGION WHICH
SHOULD PUSH E OVER OUR AREA A BIT LATER TONIGHT.

OVERALL...THINGS ARE PROGRESSING ON TRACK TO WHAT HAS BEEN TALKED
ABOUT THE PAST FEW DAYS. THE MAIN ISSUE FOR OUR CWA IS INSTABILITY
AND THE FACT THAT MOST OF THE UNSTABLE AIR LIES ON OUR WESTERN
BOARDER AND JUST TO THE WEST OF THAT. GUID CONTINUES TO INDICATE
THAT THERE WILL BE A SURGE OF HIGHER DEWPTS WHICH WILL RESULT IN A
TONGUE OF 500-1000 J/KG OF MLCAPE JUST IN ADVANCE OF THE EVOLVING
SQUALL LINE. THIS INSTABILITY AXIS IS PROGGED TO GET PINCHED OFF
WHICH WILL RESULT IN PRETTY MEAGER MLCAPE VALUES FOR LOCATIONS ALONG
AND E OF I-55. AS A RESULT...WILL CONTINUE TO SHOW THE BEST SVR
STORM RISK OVER THE NW/W HALF. DAMAGING WINDS WILL BE THE PRIMARY
THREAT BUT ENOUGH LOW LEVEL SHEAR WILL EXIST FOR A COUPLE TORNADOES
IF SOME SORT OF MESO CAN GET GOING WITHIN A BOWING LINE SEGMENT. IF
ANY HAIL WOULD BE POSSIBLE...IT WOULD BE ACROSS AREAS ALONG AND W OF
THE MS RIVER AND BE SMALLER THAN NICKEL SIZE. AREAS ALONG AND E OF
I-55 WILL HAVE LIMITED INSTABILITY AND I AM ONLY EXPECTING A FEW
STRONG LINE SEGMENTS WITH SOME GUSTY WINDS TO 30-40 MPH.

AS FOR TIMING...LOOKS LIKE THE NW 1/3RD WILL SEE ACTIVITY BETWEEN
10PM AND 2 AM...CENTRAL 1/3RD (TRACE CORRIDOR) BETWEEN 2-6 AM...THEN
THE SE 1/3RD (I-59) BETWEEN 6-10 AM. THE WIDTH OF THE CONVECTIVE
LINE SHOULD BE SIMILAR TO WHAT IT IS NOW IF NOT A TAD SMALLER. LOOK
FOR SKIES TO CLEAR QUICKLY BEHIND THE LINE WITH QUIET CONDITIONS FOR
THE MAJORITY OF FRI.

AS FOR THE FORECAST ELEMENTS...I MADE SOME ADJ TO THE HOURLY TEMPS
TO PATTERN THE FROPA/CONVECTIVE LINE PASSAGE. I ALSO HAD TO ADJ
DEWPTS TO MATCH THAT. OUTSIDE THAT...ALL ELSE IS ON TRACK. I MAY
MAKE SOME SMALL ADJ LATER TO MATCH CURRENT TRENDS.

&&

.AVIATION...MAIN FOCUS FOR THIS TAF PERIOD IS TIMING THE CONVECTIVE
LINE AND USING A 2-4 HR WINDOW TO FIT IN THE LOWER CONDITIONS AS THE
LINE PUSHES THROUGH THE AREA. THERE MAY BE SOME PERIOD JUST AHEAD OF
THE CONVECTIVE LINE WERE SOME MVFR CEILINGS DEVELOP AND I WILL COVER
THAT MAINLY FOR SITES ALONG AND E/SE OF THE NATCHEZ TRACE. SFC WINDS
SHOULD NOT BE TOO BAD...SE WINDS WILL BE 7-10KTS ACROSS THE DELTA
REGION AHEAD OF THE LINE THEN SHIFT TO MORE OF A NW DIRECTION AFTER
THE CONVECTION PASSES AND BE 5-10KTS. THE FURTHER E YOU ARE...WINDS
WILL BE LIGHTER AHEAD AND BEHIND THE CONVECTIVE LINE. ANY STRONG/SVR
STORMS SHOULD BE W OF I-55 WHERE THE GREATEST INSTABILITY WILL
EXIST. THE INTENSITY OF THE LINE SHOULD WEAKEN AS IT MOVES E/SE BUT
REMAIN INTACT AS IT DOES SO. LOOK FOR CLEAR SKIES TO QUICKLY DEVELOP
BEHIND THE CONVECTIVE LINE WITH MVFR CONDITIONS PREVAILING ON FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       62  77  48  81 /  86  44   0   5
MERIDIAN      62  77  46  81 /  54  76   0   5
VICKSBURG     59  78  48  81 /  96  32   0   5
HATTIESBURG   63  80  48  82 /  39  83   0   5
NATCHEZ       63  76  50  81 /  88  42   0   4
GREENVILLE    59  75  48  81 / 100  16   0   4
GREENWOOD     60  75  47  80 /  97  26   0   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
Hazardous weather outlook, Oct 1, 1:40 PM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT THU OCT 1 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>042-047-021945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-HOLMES-
ISSAQUENA-SHARKEY-YAZOO-WARREN-
240 PM CDT THU OCT 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS EVENING
INTO THE EARLY MORNING HOURS FRIDAY AS A COLD FRONT AND BROKEN LINE
OF THUNDERSTORMS SWEEP AROSS THE AREA. THE MAIN RISK WITH THESE
STORMS WILL BE DAMAGING WINDS UP TO 65 MPH...ALTHOUGH LARGE HAIL AND
A TORNADO OR TWO MAY ALSO BE POSSIBLE. LOCALLY HEAVY RAINFALL WILL
LIKELY OCCUR BUT FLOODING ISSUES ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT INTO THE EARLY MORNING HOURS
FRIDAY.

MSZ028>033-037>039-044>046-050>052-056>058-066-021945-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-
CLARKE-JONES-
240 PM CDT THU OCT 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH AND SMALL HAIL WILL BE POSSIBLE AFTER MIDNIGHT INTO THE MORNING
HOURS. THESE THUNDERSTORMS WILL LIKELY BE IN A LINE ALONG AND AHEAD
OF A COLD FRONT AS IT MOVES SOUTHEAST ACROSS THE AREA. THIS LINE IS
EXPECTED TO BE DIMINISHING AS IT MOVES TO THE SOUTHEAST THROUGH THE
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED AFTER MIDNIGHT INTO FRIDAY MORNING.

MSZ043-048-049-053>055-059>065-072>074-021945-
MADISON MS-HINDS-RANKIN-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-MARION-
LAMAR-FORREST-
240 PM CDT THU OCT 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT INTO
THE MORNING HOURS FRIDAY AS A COLD FRONT AND LINE OF THUNDERSTORMS
SWEEP AROSS THE AREA. THE MAIN RISK WITH THESE STORMS WILL BE
DAMAGING WINDS UP TO 60 MPH AND HAIL. LOCALLY HEAVY RAINFALL WILL
LIKELY OCCUR BUT FLOODING ISSUES ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED AFTER MIDNIGHT INTO FRIDAY MORNING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

EC/BK

The radar

The Little Rock radar (KLZK), 187 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashley

When
October 1, 9:53 PM CST
Where
Ashley County, 1.06 mi ENE of Crossett Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
33.187, -91.854

A couple of trees were blown down across County Road 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196447.